Advertisement

The Ramanujan Journal

, Volume 17, Issue 3, pp 331–342 | Cite as

Linearly unrelated sequences and problem of Erdös

  • Jaroslav HančlEmail author
  • Jan Štěpnička
  • Jan Šustek
Article

Abstract

The main result of this paper is a criterion for linearly unrelated sequences which do not tend to infinity very fast. This criterion depends on divisibility. Applications and several examples are included. A problem of Erdös concerning the irrational sequences is partially solved.

Keywords

Linear independence Irrational sequences Irrationality 

Mathematics Subject Classification (2000)

11J72 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Badea, C.: The irrationality of certain infinite series. Glasg. Math. J. 29, 221–228 (1987) zbMATHMathSciNetGoogle Scholar
  2. 2.
    Badea, C.: A theorem on irrationality of infinite series and applications. Acta Arith. LXIII(4), 313–323 (1993) MathSciNetGoogle Scholar
  3. 3.
    Borwein, P.B.: On the irrationality of certain series. Math. Proc. Camb. Phil. Soc. 112, 141–146 (1992) zbMATHCrossRefGoogle Scholar
  4. 4.
    Duverney, D.: Irrationality of fast converging series of rational numbers. J. Math. Sci. Univ. Tokyo 8, 275–316 (2001) zbMATHMathSciNetGoogle Scholar
  5. 5.
    Erdös, P.: Some problems and results on the irrationality of the sum of infinite series. J. Math. Sci. 10, 1–7 (1975) CrossRefMathSciNetGoogle Scholar
  6. 6.
    Erdös, P.: On the irrationality of certain series: problems and results, new advances in transcendence theory. In: Baker, A. (ed.) Proc. Symp., Durham/UK, 1986, pp. 102–109. Cambridge University Press, Cambridge (1988) Google Scholar
  7. 7.
    Erdös, P., Graham, R.L.: Old and New Problems and Results in Combinatorial Number Theory. Monographies Math., vol. 38. de L’Enseignement Math. Genéve, Geneva (1980), pp. 60–66 zbMATHGoogle Scholar
  8. 8.
    Erdös, P., Straus, E.G.: On the irrationality of certain Ahmes series. J. Indian Math. Soc. 27, 129–133 (1968) Google Scholar
  9. 9.
    Erdös, P., Straus, E.G.: On the irrationality of certain series. Pacific J. Math. 55(1), 85–92 (1974) MathSciNetGoogle Scholar
  10. 10.
    Hančl, J.: Expression of real numbers with the help of infinite series. Acta Arith. LIX(2), 97–104 (1991) Google Scholar
  11. 11.
    Hančl, J.: Criterion for irrational sequences. J. Number Theory 43(1), 88–92 (1993) zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Hančl, J.: Linearly unrelated sequences. Pac. J. Math. 190(2), 299–310 (1999) zbMATHCrossRefGoogle Scholar
  13. 13.
    Hančl, J.: A criterion for linear independence of series. Rocky Mt. J. Math. 34(1), 1–13 (2004) CrossRefGoogle Scholar
  14. 14.
    Hančl, J., Rucki, P.: The irrationality of certain infinite series. Saitama J. Math. 21, 1–8 (2003) zbMATHGoogle Scholar
  15. 15.
    Hančl, J., Rucki, P.: A generalization of Sándor’s theorem. Comment. Math. Univ. St. Pauli 55(2), 97–111 (2006) zbMATHMathSciNetGoogle Scholar
  16. 16.
    Hančl, J., Rucki, P., Šustek, J.: A generalization of Sándor’s theorem using iterated logarithms. Kumamoto J. Math. 19, 25–36 (2006) zbMATHMathSciNetGoogle Scholar
  17. 17.
    Hančl, J., Sobková, S.: A general criterion for linearly unrelated sequences. Tsukuba J. Math. 27(2), 341–357 (2003) zbMATHMathSciNetGoogle Scholar
  18. 18.
    Hančl, J., Sobková, S.: Criteria for rapidly convergent sequences to be linearly unrelated. JP J. Algebra Number Theory Appl. 5(2), 205–219 (2005) zbMATHMathSciNetGoogle Scholar
  19. 19.
    Hančl, J., Sobková, S.: Special linearly unrelated sequences. J. Math. Kyoto Univ. 46(1), 31–45 (2006) zbMATHMathSciNetGoogle Scholar
  20. 20.
    Nishioka, K.: Mahler Functions and Transcendence. Lecture Notes in Mathematics, vol. 1631. Springer, Berlin (1996) zbMATHGoogle Scholar
  21. 21.
    Oppenheim, A.: Criteria for irrationality of certain classes of numbers. Am. Math. Mon. 61(4), 235–241 (1954) zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Tijdeman, R., Yuan, P.: On the rationality of cantor and Ahmes series. Indag. Math. 13(3), 407–418 (2002) zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  • Jaroslav Hančl
    • 1
    Email author
  • Jan Štěpnička
    • 1
  • Jan Šustek
    • 1
  1. 1.Department of Mathematics and Institute for Research and Applications of Fuzzy ModelingUniversity of OstravaOstrava 1Czech Republic

Personalised recommendations